Alert archive / Montana / Freeze Warnings in 2013

Freeze Warning 2, NWS Missoula, MT

April 30, 20137 counties in Montana

NWS Missoula, MT issued this freeze warning at Apr 30, 2013, 4:21 AM MDT for 7 counties in Montana. It took effect at May 1, 2013, 12:00 AM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 2013, 4:21 AM MDT (10:21 UTC)
In effect from
May 1, 2013, 12:00 AM MDT
Expired
May 1, 2013, 8:40 AM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 65 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 12:00 AM MDTSNOW 1.25 Nw Missoula, MT1.2 INCHES OF SNOW FELL IN A 2 HOUR SPAN AT THE NWS MISSOULA WFO SNOW DURATION 2 HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WWUS75 KMSO 301021
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
421 AM MDT TUE APR 30 2013

MTZ001-003-005-302130-
/O.NEW.KMSO.FZ.W.0002.130501T0600Z-130501T1500Z/
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-
421 AM MDT TUE APR 30 2013

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
WEDNESDAY. 

* IMPACTS/TIMING: ANOTHER ROUND OF EXTENDED DURATION SUB-FREEZING
  TEMPERATURES WILL POSE A THREAT TO NEW GARDENS AND BUDDING TREES
  WEDNESDAY MORNING.

* TEMPERATURES: LOWS IN THE LOWER 20S.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD LAKE...FLATHEAD 
  VALLEY... MISSION VALLEY...POLSON...BITTERROOT VALLEY...
  MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
4 follow-up statements
484 
WWUS75 KMSO 301325
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
725 AM MDT TUE APR 30 2013

MTZ004-302130-
/O.EXA.KMSO.FZ.W.0002.130501T0600Z-130501T1500Z/
LOWER CLARK FORK REGION-
725 AM MDT TUE APR 30 2013

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
WEDNESDAY. 

* IMPACTS/TIMING: ANOTHER ROUND OF EXTENDED DURATION SUB-FREEZING
  TEMPERATURES WILL POSE A THREAT TO NEW GARDENS AND BUDDING TREES
  WEDNESDAY MORNING. GREENHOUSES AND NURSERIES MAY ALSO WANT TO
  TAKE MEASURES TO PROTECT THEIR STOCK.

* TEMPERATURES: LOWS IN THE LOWER 20S.

* LOCATIONS IMPACTED INCLUDE...EVARO HILL...HIGHWAY 200 THOMPSON 
  FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 
  LOOKOUT PASS TO HAUGAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MTZ001-003-005-302130-
/O.CON.KMSO.FZ.W.0002.130501T0600Z-130501T1500Z/
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-
725 AM MDT TUE APR 30 2013

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT WEDNESDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT WEDNESDAY. 

* IMPACTS/TIMING: ANOTHER ROUND OF EXTENDED DURATION SUB-FREEZING
  TEMPERATURES WILL POSE A THREAT TO NEW GARDENS AND BUDDING TREES
  WEDNESDAY MORNING. GREENHOUSES AND NURSERIES MAY ALSO WANT TO
  TAKE MEASURES TO PROTECT THEIR STOCK.

* TEMPERATURES: LOWS IN THE LOWER 20S.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD LAKE...FLATHEAD 
  VALLEY... MISSION VALLEY...POLSON...BITTERROOT VALLEY...
  MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
555 
WWUS75 KMSO 302007
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
207 PM MDT TUE APR 30 2013

MTZ001-003>005-011500-
/O.CON.KMSO.FZ.W.0002.130501T0600Z-130501T1500Z/
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
207 PM MDT TUE APR 30 2013

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT WEDNESDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT WEDNESDAY. 

* IMPACTS/TIMING: ANOTHER ROUND OF EXTENDED DURATION SUB-
  FREEZING TEMPERATURES WILL POSE A THREAT TO NEW GARDENS AND 
  BUDDING TREES WEDNESDAY MORNING. GREENHOUSES AND NURSERIES MAY 
  ALSO WANT TO TAKE MEASURES TO PROTECT THEIR STOCK. 

* TEMPERATURES: LOWS IN THE LOWER 20S.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD LAKE...FLATHEAD 
  VALLEY... MISSION VALLEY...POLSON...EVARO HILL...HIGHWAY 200 
  THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...
  I-90 LOOKOUT PASS TO HAUGAN...BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
351 
WWUS75 KMSO 011326
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
726 AM MDT WED MAY 1 2013

MTZ003-005-011430-
/O.CAN.KMSO.FZ.W.0002.000000T0000Z-130501T1500Z/
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
726 AM MDT WED MAY 1 2013

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE FREEZE
WARNING. 


$$

MTZ001-004-011500-
/O.CON.KMSO.FZ.W.0002.000000T0000Z-130501T1500Z/
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
726 AM MDT WED MAY 1 2013

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING. 

* IMPACTS/TIMING: ANOTHER ROUND OF EXTENDED DURATION SUB- FREEZING
  TEMPERATURES WILL POSE A THREAT TO NEW GARDENS AND BUDDING TREES
  THIS MORNING. GREENHOUSES AND NURSERIES MAY ALSO WANT TO TAKE
  MEASURES TO PROTECT THEIR STOCK.

* TEMPERATURES: LOWS IN THE MID TO UPPER 20S.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...EVARO HILL...HIGHWAY 200 
  THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...
  I-90 LOOKOUT PASS TO HAUGAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
336 
WWUS75 KMSO 011440
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
840 AM MDT WED MAY 1 2013


MTZ001-004-011545-
/O.CAN.KMSO.FZ.W.0002.000000T0000Z-130501T1500Z/
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
840 AM MDT WED MAY 1 2013

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE FREEZE
WARNING. 


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this freeze warning went out at Apr 30, 3:55 AM MDT, 26 minutes earlier.

Area forecast discussion, Apr 30, 3:55 AM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
355 AM MDT Tue Apr 30 2013

...HARD FREEZE WEDNESDAY MORNING...

.DISCUSSION...Weak disturbances embedded in the broad upper-level
trough will keep the atmosphere unstable today. Scattered rain/snow
showers will continue through the day with an increase in coverage
this afternoon with increasing instability. The increased
instability today will help the development of a few lightning
strikes with the heavier showers across portions of northwest
Montana. The showers will mostly be fairly light, with the exception of
the higher terrain along the Continental Divide, where a few
inches of snow could accumulate through Wednesday morning.

The real impact in the short term, will be an extended duration of sub-
freezing temperatures that will once again pose a threat to cold
sensitive plants. Many gardens and small trees have begun to bud,
therefore a freeze warning has been issued for Wednesday morning
beginning at midnight and continuing until 9am. The good news, is
the cold will not last for long. A ridge of high pressure will
build over the Northern Rockies late Wednesday that will bring warmer
temperatures to the region later in the week.

Thursday into the weekend...As mentioned above, we are expecting a
much warmer and drier end to the week this week. Temperatures will
warm into the lower 70s for just about all of the valleys of
western Montana and central Idaho with mostly sunny skies!

As we get closer to the end of the weekend, long range forecast
models begin to really diverge. The GFS and other operational models
continue the warming trend with temperatures well above normal for
this time of the year. The European model on the other hand is
advertising a cold and wet system dropping down from Canada by the
end of the weekend. Keep apprised to the forecast as we get closer
to the weekend and as we iron out the details.

&&

.AVIATION...A trof of low pressure will linger over the Northern Rockies
today. The unstable airmass will produce scattered rain/snow showers
today. Showers may briefly lower visibilities and ceilings. Some of
the stronger showers around KGPI could produce a few lightning strikes.
Expect some gusty afternoon winds up to 20 mph at times at all terminals.
Showers will end after 01/0600z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FREEZE WARNING from Midnight tonight to 9 AM MDT Wednesday
     Flathead/Mission Valleys...Kootenai/Cabinet Region...
     Missoula/Bitterroot Valleys.

ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

Nearby

Freeze Warnings in Montana, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.